Texas, 2014Flash Flooding in Texas, June 19 to 20, 2014
June 19 to 20, 2014 · NWS EWX · 6 events in 3 counties and zones
An upper level low over northern Mexico caused a mesoscale convective vortex that moved up the Rio Grande valley and produced very heavy rain across western parts of South Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over northern Mexico caused a mesoscale convective vortex that moved up the Rio Grande valley and produced very heavy rain across western parts of South Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 19, 5:52 PM CST, 34 minutes earlier.
Area forecast discussion, Jun 19, 5:52 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 PM CDT THU JUN 19 2014
.AVIATION...
/00Z TAFS/
A MID LEVEL DISTURBANCE MOVING NORTHWEST ACROSS THE NORTHEAST
MEXICAN MOUNTAINS IS GENERATING MODERATE TO HEAVY SHOWERS AND
STRONG THUNDERSTORMS JUST SOUTH OF KDRT. THESE STORMS WILL
CONTINUE TO PUSH TO THE NORTH WITHIN THE NEXT FEW HOURS AND AFFECT
KDRT WITH HEAVY RAIN...LIGHTNING STRIKES AND THUNDERSTORM WIND
GUSTS UP TO 35 KNOTS. THIS ACTIVITY WILL CONTINUE THROUGH LATE
TONIGHT WITH STORMS INTENSITY TAPERING OFF OVERNIGHT.
OTHERWISE...I-35 SITES WILL REMAIN DRY FOR THIS FORECAST CYCLE
WITH MVFR CIGS EXPECTED FROM MIDNIGHT TONIGHT TO ABOUT 16Z-17Z
FRIDAY. VFR CONDITIONS ARE ANTICIPATED FOR AREA TERMINALS FRIDAY
AFTERNOON AFTER 17Z WITH SURFACE SOUTHEAST WINDS OF 9 TO 13 KNOTS.
&&
.PREV DISCUSSION... /ISSUED 324 PM CDT THU JUN 19 2014/
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A WEAK LOW NEAR THE MEXICAN
BORDER. THIS FEATURE WAS DETACHED FROM THE MAIN MID-LATITUDE FLOW
WHICH HAS A TROUGH EXTENDING FROM THE CENTRAL ROCKIES TO THE BAJA
PENINSULA. THE SURFACE PATTERN REMAINS ESSENTIALLY UNCHANGED WITH
WINDS FROM THE SOUTH TO SOUTHEAST AND DEW POINTS IN THE UPPER 60S
TO MIDDLE 70S. THE OVERNIGHT MCV STILL HAS LIFE AND IS DRIFTING
TOWARD THE NORTH OVER THE RIO GRANDE PLAINS. SHORT RANGE FORECAST
MODELS SHOW REDEVELOPMENT OF THIS FEATURE THIS EVENING. FORECAST
PW IS ABOVE TWO INCHES ACROSS THE RIO GRANDE PLAINS...SO LOCALLY
HEAVY RAIN IS POSSIBLE AGAIN WITH ANY STORMS TONIGHT. RAINFALL
TOTALS OF ONE TO THREE INCHES AND LOCALIZED FLOODING ARE POSSIBLE
OVER THE NEXT 24 HOURS IN THIS AREA. THE UPPER LOW WILL SLOWLY
FILL DURING THIS PERIOD AND POPS WILL SHRINK TO THE WEST.
LONG TERM (SATURDAY THROUGH THURSDAY)...
SLIGHT CHANCES FOR CONVECTION WILL LINGER ACROSS THE WESTERN PART
OF THE CWA SATURDAY AND THE UPPER LOW CONTINUES TO FILL. BY SUNDAY
THE SUBTROPICAL RIDGE WILL NOSE IN FROM THE WEST AND END RAIN
CHANCES FOR THE BEGINNING OF NEXT WEEK. THE LOW LEVELS WILL REMAIN
PRETTY MUCH UNCHANGED. TEMPERATURES WILL WARM SLIGHTLY...BUT WILL
BE WITHIN A FEW DEGREES OF NORMAL. BY TUESDAY LOW LEVEL FLOW WILL
BE SUFFICIENT TO BRING A CHANCE FOR SEABREEZE SHOWERS AND
THUNDERSTORMS TO THE COASTAL PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 75 93 74 92 74 / 10 10 10 10 10
AUSTIN BERGSTROM INTL AIRPORT 74 93 73 93 72 / 10 10 10 10 10
NEW BRAUNFELS MUNI AIRPORT 74 93 74 93 73 / 20 10 10 10 10
BURNET MUNI AIRPORT 72 89 71 90 71 / 20 10 10 10 10
DEL RIO INTL AIRPORT 75 91 76 94 76 / 50 40 30 20 20
GEORGETOWN MUNI AIRPORT 74 92 73 92 73 / 10 10 10 10 10
HONDO MUNI AIRPORT 73 92 74 94 73 / 40 20 20 10 20
SAN MARCOS MUNI AIRPORT 74 93 74 92 73 / 20 10 10 10 10
LA GRANGE - FAYETTE REGIONAL 76 93 75 93 75 / 10 20 - 10 10
SAN ANTONIO INTL AIRPORT 76 92 75 93 74 / 30 10 10 10 20
STINSON MUNI AIRPORT 76 93 76 94 75 / 30 20 10 10 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...76
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Jun 19, 5:19 AM CST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 AM CDT THU JUN 19 2014
TXZ171>173-183>194-202>209-217>225-228-201130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
619 AM CDT THU JUN 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS TO PRODUCE MODERATE TO HEAVY RAINFALL.
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. BEST CHANCES WILL BE ACROSS THE RIO
GRANDE PLAINS, ESPECIALLY DIMMIT AND SOUTHERN MAVERICK COUNTIES
WHERE RAIN HAS FALLEN MUCH OF WEDNESDAY NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A WEAK UPPER LEVEL LOW PRESSURE TROUGH TO REMAIN OVER NORTHERN
MEXICO THROUGH AT LEAST FRIDAY MAINTAINING A CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT. AREAS WEST OF I 35, ESPECIALLY THE RIO
GRANDE PLAINS WILL CONTINUE TO SEE A LOW CHANCE OF LOCALIZED
HEAVY RAIN WITH NUISANCE STREET AND LOW LYING FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Flash Flood, Maverick
- When
- June 19, 6:26 PM CST to 9:30 PM CST
- Where
- Maverick County, Quemado to 2.61 mi SW of Normandy
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 28.950, -100.630
Thunderstorms produced heavy rain that caused flash flooding in and around Quemado. Houses were flooded in Quemado and FM 1908 east of the town was closed due to flooding. In the Quemado area, 1 house had major damage while 35 others reported minor damage. Similar numbers were reported around the Elm Creek area. The State of Texas reported that over 60 tons of debris was removed out of the Quemado and Elm Creek subdivisions. Some roads remained closed for days while repairs were made. Total estimates of loss are over 1 million dollars with regards to home and road repair, along with debris removal efforts.
Flash Flood, Kinney
- When
- June 19, 11:45 PM CST to June 20, 3:00 AM CST
- Where
- Kinney County, 14.33 mi E of Brackettville to 14.06 mi NW of Brackettville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.349, -100.184
Thunderstorms produced heavy rain that caused flash flooding closing several highways in Kinney County.
Flash Flood, Val Verde
- When
- June 20, 1:30 AM CST to 5:00 AM CST
- Where
- Val Verde County, 0.92 mi SW of (Drt)del Rio Intl Ar to 1.52 mi SSE of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.360, -100.930
Thunderstorms produced heavy rain that caused flash flooding. In Del Rio, the intersection of Industrial Blvd. and Ciengas Rd. was closed as was the intersection of Farley and Las Vacas Sts. The Del Rio International Airport reported 4.67 inches of rain during this event.
Flash Flood, Kinney
- When
- June 20, 3:00 AM CST to 5:00 AM CST
- Where
- Kinney County, 1.79 mi E of Brackettville to 1.96 mi NE of Brackettville
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 29.318, -100.390
Thunderstorms produced heavy rain that caused flash flooding. Some people in Brackettville and Fort Clark were evacuated from their homes due to flooding. A CoCoRAHS observer five miles west of Brackettville reported 11.86 inches of rain.
Flash Flood, Val Verde
- When
- June 20, 7:00 AM CST to 9:00 AM CST
- Where
- Val Verde County, 3.03 mi W of (Drt)del Rio Intl Ar to 3.78 mi WSW of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.362, -100.969
Vega Verde road was flooded for several hours with portions of the road underwater.
Flash Flood, Val Verde
- When
- June 20, 10:00 AM CST to 11:00 AM CST
- Where
- Val Verde County, 0.42 mi NNW of Langtry to 1.49 mi N of Langtry
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 29.825, -101.573
Coop Observer reported roads flooded around Langtry. Portions of the Judge Roy Bean Visitor Center sustained heavy water damage from a leaking roof after getting nearly 12 inches of rain in only a few hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, June 19, 20141 death · $26,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Virginia, June 19, 2014$295,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Pennsylvania, June 19, 2014$268,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Oklahoma, June 19, 2014$180,000 · 52 kt wind · 4 events
- Tornado in Iowa, June 19, 2014$50,000 · EF1 · 1 event
- Lightning Strike in North Carolina, June 19, 2014$150,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 19, 2014$76,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 19, 20141 injured · $50,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, June 19, 2014$57,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Carolina, June 19 to 20, 2014$19,000 · 1.75 in hail · 29 events
- Flood in Minnesota, June 19 to 22, 2014$70,000 · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, June 19, 2014$45,000 · 54 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529938, 529939, 529943, 529945, 530837, 530839.